MAUDE Adverse Event Report: SMITH & NEPHEW, INC. JRNY II XR BASEPLATE SZ 2 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL

SMITH & NEPHEW, INC. JRNY II XR BASEPLATE SZ 2 RT; PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Model Number 74022292
Medical Device Problem Code Difficult or Delayed Positioning (1157)
Health Effect - Clinical Code Rupture (2208)
Date of Event 02/01/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, during a tka surgery, when the jrny ii xr baseplate sz 2 rt was seated on tibia, it did not fully fit.The surgeon, additionally removed bone at peg and keel, but the problem was not resolved.Then, surgeon removed bone cement, retried and keel punch but the problem was not resolved either.Finally, surgeon widened the hole in the bone with a drill and the baseplate could be seated.The procedure was able to be completed with the same device, after a non-significant delay.No further complications were reported as a consequence of this problem.
 
Additional Manufacturer Narrative
H3, h6: the device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that per complaint details, the size 2, right jrny ii xr tibial baseplate did not fully fit/seat on the tibia which was resolved by ¿surgeon widened the hole in the bone with a drill¿ so the baseplate could be seated.Reportedly, initial attempts to seat the baseplate included additional bone removal ¿at peg and keel¿ and removal of bone cement and reattempt with keel punch.Per correspondence, ¿the surgeon thought the tibial baseplate sz 2 was bigger than expected¿ (as the trial baseplate reportedly fit adequately after the initial cut) but the requested clinical documentation is not available, and the procedure was reportedly completed with the same device after a non-significant delay.It was communicated that the patient did not require further medical intervention; however, it is unknown if the patient was injured as a consequence of this problem.Based on the limited information provided, no definitive clinical factors were concluded to have contributed to the event.The patient impact beyond the reported inadequate baseplate seating with subsequent interventions (including changes in surgical technique, additional bone removal, hole widening, and non-significant delay) cannot be determined.No further medical assessment could be rendered at this time.Based on the information provided, the unsatisfactory experience could be confirmed.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for knee systems revealed in warnings and precautions that the correct selection of the implant is extremely important.The appropriate type and size should be selected for patients with consideration of anatomical and biomechanical factors.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include surgical technique used, size selected or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
JRNY II XR BASEPLATE SZ 2 RT
Common Device Name
PROSTHESIS, KNEE, PATELLOFEMOROTIBIAL, SEMI-CONSTRAINED, CEMENTED, POLYMER/METAL
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16455140
Report Number1020279-2023-00430
Device Sequence Number5834970
Product Code JWH
UDI-Device Identifier00885556615409
UDI-Public00885556615409
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K152726
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number74022292
Device Catalogue Number74022292
Device Lot Number21DSL0003D
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/01/2023
Supplement Date Received by Manufacturer04/24/2023
Initial Report FDA Received Date02/28/2023
Supplement Report FDA Received Date04/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured08/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown